Mississippi, 2004

Flash Flood in Mississippi, June 30, 2004

June 30, 2004 · NWS JAN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 30, 2:08 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 30, 2:08 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT WED JUN 30 2004

...FORECAST CHALLENGE CONTINUES TO BE PRECIP THROUGH THE END OF
THE WEEK...

.SHORT TERM...MORE OF THE SAME IN THE FORECAST FOR THE NEXT THREE
DAYS AS UPPER TROUGH REMAINS JUST WEST OF THE REGION AND IMPULSES
CONTINUE TO MOVE THROUGH THE UPPER FLOW. FIRST CONCERN IS WHERE WILL
MOST OF THE SHRA AND TSRA FORM/CONTINUE TONIGHT. WITH NO DISTINCT
BOUNDARY OR S/W MOVING ACROSS THE AREA...IT WILL BE HARD TO DO THIS.
SHRA AND TSRA FORMED TODAY FURTHER SOUTH THEN WHAT WAS INITIALLY
THOUGHT AND THIS IS LINING UP WELL WITH THE UPPER LEVEL DIVERGENCE.
FLASH FLOOD WATCH MAY BE NEEDED FOR AT LEAST THE NORTHERN TWO THIRDS
OF THE CWA. THESE SHRA AND TSRA HAVE CONTINUED TO DEVELOP OVER THE
SAME AREA ALL DAY AND LOOK TO LAST THROUGH THE EVENING. WITH PW
VALUES OF NEAR 2 INCHES...HOURLY RAINFALL RATES COULD EASILY APPROACH
UP TO 2 INCHES AN HOUR.

THE STATIONARY FRONT HAS MOVED FURTHER NORTH AND WILL REMAIN THERE.
THIS WILL KEEP LL WINDS OUT OF THE SOUTH ALLOWING GULF MOISTURE FREE
REIGN NORTHWARD AND WITH SW WINDS ALOFT PW VALES WILL REMAIN NEAR 2
INCHES THROUGH SATURDAY. SHRA AND TSRA WILL REMAIN IN THE FORECAST
AS UPPER LEVEL PATTERN REMAINS THE SAME. BY FRIDAY A STRONG AND
NEGATIVELY TILTED TROUGH WILL BE JUST WEST OF THE CWA. WITH THIS
NEGATIVE TILT AND THE NEGATIVELY TILTED RIDGE AHEAD OF THE TROUGH...
LOOK FOR A VERY SLOW PROGRESSION EAST WITH THIS SYSTEM...MAYBE
GETTING OUT OF THE AREA BY LATE SUNDAY.

.LONG TERM...ON THE FOURTH OF JULY THE TROUGH AXIS LOOKS TO FINALLY
MOVE THROUGH THE CWA BY SUNDAY EVENING/MONDAY MORNING. IF THIS HOLDS
TRUE THEN THE REGION WILL START TO GO BACK TO NORMAL WITH MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS SCATTERED ACROSS THE REGION.
THERE ARE SOME MODEL CONTINUITY ISSUES BY LATE SUNDAY THOUGH. THE
ECMWF TRIES TO BUILD IN THE UPPER RIDGE SUNDAY WHILE THE GFS
CONTINUES TO SHOW WEAK TROUGHING WEST OF THE AREA IN THE MIDDLE OF
THE WEEK. GFS DOES GO TOWARDS CLIMO BY THE END OF NEXT WEEK AND THIS
WOULD INDICATE A MORE NORMAL WEATHER PATTERN WITH CLOSER TO NORMAL
TEMPERATURES. ONLY GOING TO MAKE MINUTE CHANGES TO THE FORECAST AS
MODELS HAVE BEEN TRYING TO DO THIS FOR THE LAST WEEK.

&&

.SYNOPSIS...12Z H5 HAND ANALYSIS SHOW A COUPLE OF UPPER LOWS OVER
CANADA. ONE SITTING OVER BRITISH COLUMBIA AND ANOTHER ON THE
EASTERN SIDE OF THE HUDSON BAY. RIDGE OVER THE WESTERN CONUS WITH
THE RIDGE AXIS THROUGH THE NEBRASKA PANHANDLE AND NORTH INTO
ALBERTA. WV ALSO SHOWS THESE UPPER LOWS PRETTY WELL AND MOISTURE
CONTINUING TO STREAM ACROSS THE ARKLATEX REGION. VISIBLE SATELLITE
AT 18Z SHOWED CLOUDS TRYING TO BURN OFF OVER NORTHERN AND SOUTHERN
MS. THIS HAS ALLOWED SOME AREAS IN SOUTH MS TO JUMP UP QUICKLY AND
IN RESPONSE MORE THUNDERSTORMS ARE DEVELOPING EAST OF KHEZ AND THE
SEABREEZE ACTIVITY IS PICKING UP NEAR KGPT AND KMOB. 18Z
REGIONAL RADAR HAS SHRA AND TSRA ACROSS MUCH OF CENTRAL MS WITH MORE
ACTIVITY NORTH OF THE FRONT IN TN. RADAR SHOWS THE SHRA AND TSRA
PICKING UP IN SOUTH CENTRAL LA AND THIS WILL MOVE INTO SOUTHWESTERN
PORTIONS OF THE CWA LATE THIS AFTERNOON/EARLY EVENING.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH TILL 11Z MSZ018>066-072>074.
LA...FLASH FLOOD WATCH TILL 11Z LAZ007>009-015-016-023>026.
AR...FLASH FLOOD WATCH TILL 11Z ARZ074-075.

&&

CAB/GAGAN
Hazardous weather outlook, Jun 30, 2:31 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT WED JUN 30 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012031-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
331 PM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE FOR ENTIRE OUTLOOK
AREA THIS EVENING AND AGAIN THURSDAY AFTERNOON.

A STALLED BOUNDARY OVER NORTH CENTRAL MISSISSIPPI AND WILL BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY.  A VERY
DEEP...MOIST ATMOSPHERE REMAINS ENTRENCHED OVER THE LOWER
MISSISSIPPI RIVER VALLEY. DESPITE MARGINAL HEATING...THE
ATMOSPHERE WILL REMAIN MODESTLY UNSTABLE...SUPPORTIVE OF
SCATTERED THUNDERSTORMS.

WIND GUSTS UP TO 50 MPH WILL BE CAPABLE OF BLOWING OVER TREES IN THE
SOAKED GROUNDS THROUGHOUT THE AREA. IN ADDITION...SMALL
HAIL...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT.

A VERY MOIST ATMOSPHERE REMAINS IN PLACE OVER THE LOWER
MISSISSIPPI RIVER VALLEY. ANY SHOWERS OR THUNDERSTORMS THAT
DEVELOP TONIGHT WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN A
SHORT PERIOD OF TIME. RAINFALL BETWEEN ONE AND TWO INCHES CAN BE
EXPECTED WITH MOST THUNDERSTORMS...WITH ISOLATED AMOUNTS
APPROACHING THREE INCHES IN THE HEAVIEST DOWNPOURS.

EXCESSIVE RAINFALL AMOUNTS IN A SHORT PERIOD... ESPECIALLY NEAR
URBAN AREAS WILL LEAD TO PONDING OF WATER ON ROADWAYS...ALONG
WITH MINOR FLOODING OF SMALL CREEKS...STREAMS...CULVERTS AND
OTHER LOW LYING AREAS.	 SEVERAL RIVERS AROUND THE REGION WERE
ABOVE FLOOD STAGE...SO ANY ADDITIONAL RAINFALL MAY WORSEN
CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY NIGHT...
THE HEAVY RAIN POTENTIAL WILL PERSIST INTO THE UPCOMING WEEKEND.

SOUTHWESTERLY FLOW THROUGH A LARGE DEPTH OF THE ATMOSPHERE WILL
BRING A STEADY FLOW OF GULF AND PACIFIC MOISTURE INTO THE REGION.
MEANWHILE...AN UPPER LEVEL LOW WILL SLOWLY APPROACH THE AREA LATE
FRIDAY AND SATURDAY... WHICH WILL ACT TO INSTIGATE PERIODS OF
SHOWERS AND THUNDERSTORMS.

WITH SEVERAL RIVERS ABOVE FLOOD STAGE AT THIS TIME AND MORE RAIN
EXPECTED OVER THE NEXT 2 DAYS...ADDITIONAL FLOODING WILL BE
POSSIBLE. MINOR FLOODING OF SMALL CREEKS...STREAMS... CULVERTS
AND OTHER LOW LYING AREAS CAN BE EXPECTED.

...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 105 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Choctaw

When
June 30, 5:15 PM CST to 6:00 PM CST
Where
Choctaw County, 5 mi S of Ackerman
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.347, -89.248 (the zone’s center; the record gives no point)

Several county roads were flooded and a few culverts were washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403251.